Michigan, 2013

Hail and Damaging Winds in Michigan, November 17 to 18, 2013

November 17 to 18, 2013 · NWS DTX · 37 events in 17 counties and zones

A powerful low pressure system strengthened and tracked northeast from the western Great Lakes towards James Bay during the afternoon of November 17th through the overnight hours. Southerly winds out ahead of the cold front allowed temperatures to soar into the lower to middle 60s during the afternoon hours across southeast Michigan.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A powerful low pressure system strengthened and tracked northeast from the western Great Lakes towards James Bay during the afternoon of November 17th through the overnight hours. Southerly winds out ahead of the cold front allowed temperatures to soar into the lower to middle 60s during the afternoon hours across southeast Michigan. A line of thunderstorms developed with the cold front that swept through the area during the evening hours. Several of these storms produced severe wind gusts and wind damage as they moved through the area. Behind the cold front, gradient winds gusted to 55 to 65 mph during the evening and overnight hours, producing additional damage across southeast Michigan. Widespread trees and power lines downed by the winds lead to over 400,000 homes and businesses to lose power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 17, 2:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 17, 2:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
249 PM EST SUN NOV 17 2013

.SHORT TERM...TONIGHT

VIGOROUS UPPER LEVEL TROUGH...NOW NEGATIVELY TILTED...WORKING
THROUGH THE MIDWEST THIS AFTERNOON. SEVERE WEATHER...INCLUDING
TORNADOES OVER WESTERN GREAT LAKES ALREADY...BUT TEMPS PUNCHED INTO
THE 70S OVER ILLINOIS WITH DEW PTS IN THE MID 60S...SUPPORTING CAPES
OF 1500+ J/KG. SO...IT IS NOT FULLY CLEAR ON HOW THE STORMS WILL
EVOLVE AS THEY HEAD INTO THE LESS UNSTABLE REGIME OVER SOUTHERN
LOWER MICHIGAN. NARROW 850 MB THETA-E RIDGE IS WORKING UP FROM
INDIANA...BUT STILL LOOKS LIKE WE WILL BE HARD PRESSED TO SEE DEW
PTS PAST 60 DEGREES. NONE-THE-LESS...THE TORNADO WATCH REMAINS IN
EFFECT FOR ALL OF SOUTHEAST MICHIGAN...WITH THE COLD FRONT PROGGED
TO WORK THROUGH THE AREA IN THE 23-02Z TIME FRAME. A CONSOLIDATED
SEVERE SQUALL LINE WITH THE FRONT IS POSSIBLE...BUT CONFIDENCE IS
HIGHER WITH THE POST FRONTAL WINDS BASED ON UPSTREAM OBS...AS THE
SURFACE LOW STILL HAS PLENTY OF DEEPENING TO GO THROUGH THIS
EVENING. NO ADJUSTMENTS TO HIGH WIND WARNING EXPECTED.

INHERITED MINS (MOSTLY UPPER 30S) IN LINE WITH LATEST GUIDANCE...AND
NO CHANGES MADE...AS COLD ADVECTION OVERNIGHT (925 MB TEMPS OF -2 TO
+ 2 ) ALLOWS FOR MINS TO OCCUR RIGHT AT 12Z.

&&

.LONG TERM...

STRONG WELL-MIXED WESTERLIES AND A MODERATE STRENGTH SURFACE
PRESSURE GRADIENT WILL STILL BE FIRMLY IN PLACE ON MONDAY MORNING
EVEN AS THE STRENGTHENING LOW LIFTS TOWARD JAMES BAY. THE GRADIENT
WIND ALONE WILL SUPPORT WIDESPREAD SUSTAINED WINDS OVER 20 KTS.
HOWEVER, SHARP ISENTROPIC DESCENT ON THE 280K SURFACE ASSOCIATED
WITH ONGOING COLD ADVECTION AND MIXING TO 900MB OR HIGHER WILL
ENSURE WIDESPREAD GUSTS TO AROUND 35 KNOTS DURING THE MORNING. THIS
ENVIRONMENT IN THE PRESENCE OF RESIDUAL BOUNDARY LAYER MOISTURE WILL
SUPPORT THE DEVELOPMENT OF WIDESPREAD STRATOCU THAT WILL LINGER
ACROSS CENTRAL AND ESPECIALLY NORTHERN AREAS FOR MUCH OF THE DAY.

WINDS WILL THEN TAPER FROM SOUTH TO NORTH AS THE LOW MIGRATES AWAY
FROM THE AREA. THE LONGEST DURATION OF STRONGER WINDS EXPECTED NORTH
OF THE I-69 CORRIDOR WHERE THE GRADIENT & AMBIENT WIND FIELD WILL BE
STRONGEST THE LONGEST. ALL SAID, IT WILL BE A MARGINAL WIND ADVISORY
TYPE OF DAY ON THE HEELS OF TONIGHT'S POTENTIAL HIGH WIND EVENT.
TEMPERATURES WILL REMAIN STEADY OR JUST SLOWLY FALL THROUGH THE DAY
WITH MOST SPOTS TOPPING OUT IN THE MORNING IN THE UPPER 30S.

ONLY MINOR MODIFICATION OF THE RESIDENT CANADIAN AIRMASS IS EXPECTED
THROUGH THE FIRST HALF OF THE WEEK AS HIGH PRESSURE TRANSITS THE
AREA. HIGH TEMPERATURES WILL THEN RISE INTO MID/UPPER 40S AS THE
SOUTHERLY GRADIENT RAMPS UP AHEAD OF AN AMPLIFYING NORTHERN STREAM
WAVE ON WEDNESDAY.

&&

.MARINE...

ALL STORM AND GALE WARNINGS REMAIN IN PLACE AS LOW PRESSURE OVER THE
WESTERN GREAT LAKES HAS BEGUN TO RAPIDLY DEEPEN AS EXPECTED. AN
INTENSE RESPONSE IN THE WIND FIELD IS FORECAST TO TAKE PLACE TONIGHT
AS SOUTHERLY NEAR-GALES TRANSITION TO SUSTAINED WESTERLY GALES WITH
STORM FORCE GUSTS ACROSS THE NORTHERN TWO THIRDS OF LAKE HURON. ALL
REMAINING WATERS ARE FORECAST TO EXPERIENCE A HIGH END WESTERLY
GALE. THE WEST-SOUTHWEST PREVAILING WIND DIRECTION WILL FAVOR LOW
WATER CONDITIONS IN SAGINAW BAY AS WELL AS THE MICHIGAN WATERS OF
LAKE ERIE WHILE SUBSEQUENTLY CONFINING THE HIGHEST OF WAVES TO THE
EASTERN HALF OF LAKE HURON...ALTHOUGH SIGNIFICANT WAVE HEIGHTS WELL
IN EXCESS OF 12 FEET CAN STILL BE EXPECTED OVER MUCH OF THE OPEN
WATERS THROUGH MONDAY. WINDS WILL EASE MONDAY NIGHT INTO TUESDAY
WITH SIGNIFICANT WAVE HEIGHTS FALLING BELOW 5 FEET IN ALL AREAS BY
LATE TUESDAY MORNING.

&&

.PREV DISCUSSION...ISSUED 230 PM EST SUN NOV 17 2013

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083...UNTIL 5 AM MONDAY.

LAKE HURON...
     STORM WARNING...LHZ361-LHZ362...FROM 9 PM SUNDAY TO 7 PM MONDAY.

     STORM WARNING...LHZ363-LHZ421-LHZ441-LHZ462...FROM 7 PM SUNDAY TO 7
     PM MONDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...UNTIL 7 PM SUNDAY.

     GALE WARNING...LHZ422-LHZ442-LHZ443-LHZ463-LHZ464...FROM 7 PM
     SUNDAY TO 7 PM MONDAY.

     LOW WATER ADVISORY...INNER SAGINAW BAY...FROM 7 PM SUNDAY TO 4 PM
     MONDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM 7 PM SUNDAY TO 7 PM MONDAY.

     SMALL CRAFT ADVISORY...UNTIL 7 PM SUNDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 7 PM SUNDAY TO 7 PM MONDAY.

     LOW WATER ADVISORY...FROM 7 PM SUNDAY TO 4 PM MONDAY.

     SMALL CRAFT ADVISORY...UNTIL 7 PM SUNDAY.

&&

SHORT TERM...SF
LONG TERM....JVC
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Nov 17, 11:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1156 AM EST SUN NOV 17 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-181700-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1156 AM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER FOR ALL OF SOUTHEAST
MICHIGAN AS A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT
TRACK THROUGH THE GREAT LAKES. THE GREATEST POTENTIAL FOR SEVERE
WEATHER WILL BE BETWEEN 200PM AND 800PM. THE PRIMARY THREAT WILL
BE WIDESPREAD DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.
HOWEVER...STORMS WILL ALSO BE CAPABLE OF PRODUCING
TORNADOES...POTENTIALLY STRONG AND LONG-TRACKED... ALONG WITH A
THREAT FOR MARGINALLY SEVERE HAIL.

STORMS WILL MOVE VERY QUICKLY TO THE EAST-NORTHEAST AT 65 MPH.
SUCH FAST STORM MOTIONS WILL REDUCE THE AMOUNT OF TIME THAT PEOPLE
HAVE TO REACT TO IMPENDING THREATS.

IN ADDITION...DAMAGING WINDS ARE EXPECTED FROM THIS EVENING
THROUGH LATE TONIGHT AS WINDS POTENTIALLY GUST OVER 50 MPH ALONG
AND BEHIND THE COLD FRONT.

A HIGH WIND WARNING AND A TORNADO WATCH ARE IN EFFECT. PLEASE SEE
THE LATEST FORECAST FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY MAY BE NEEDED THROUGH MONDAY AFTERNOON AS WINDS
CONTINUE TO GUST TO AROUND 45 MPH BEHIND THE DEPARTING LOW
PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER
ACTIVATION HAS OCCURRED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-181700-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1156 AM EST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STORM WARNINGS...GALE WARNINGS...AND SMALL CRAFT ADVISORIES ARE IN
EFFECT. IN ADDITION...A TORNADO WATCH IS IN EFFECT. PLEASE SEE THE
LATEST FORECAST FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORM WARNINGS AND GALE WARNINGS ARE IN EFFECT. PLEASE SEE THE
LATEST FORECAST FOR MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER
ACTIVATION HAS OCCURRED.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Nov 17, 1:01 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
101 PM EST SUN NOV 17 2013

MIZ063-070-076-171845-
MACOMB-ST. CLAIR-WAYNE-
101 PM EST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1259 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM NEAR WARREN...MOVING NORTHEAST AT 50 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MOUNT CLEMENS BY 110 PM EST...
  MACOMB TOWNSHIP BY 115 PM EST...
  NEW BALTIMORE BY 125 PM EST...
  MARINE CITY BY 135 PM EST...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BEHNKE
Special weather statement, Nov 17, 2:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
232 PM EST SUN NOV 17 2013

MIZ082-172000-
LENAWEE-
232 PM EST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
MILES NORTH OF HUDSON TO 5 MILES WEST OF ADRIAN...MOVING NORTHEAST
AT 60 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TECUMSEH BY 240 PM EST...
  BRITTON AND CLINTON BY 245 PM EST...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

BEHNKE
Special weather statement, Nov 17, 2:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EST SUN NOV 17 2013

MIZ075-172015-
WASHTENAW-
245 PM EST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 243 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
CHELSEA TO 7 MILES SOUTHEAST OF MANCHESTER...MOVING NORTHEAST AT 65
MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CHELSEA BY 250 PM EST...
  MILAN AND SALINE BY 255 PM EST...
  WILLIS AND YPSILANTI BY 300 PM EST...
  DIXBORO BY 305 PM EST...
  SALEM BY 310 PM EST...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

BEHNKE
Special weather statement, Nov 17, 2:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
254 PM EST SUN NOV 17 2013

MIZ060-061-068-069-172030-
GENESEE-LIVINGSTON-OAKLAND-SHIAWASSEE-
254 PM EST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 252 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
DURAND TO 7 MILES NORTH OF HOWELL TO 5 MILES SOUTHEAST OF
HOWELL...MOVING NORTHEAST AT 70 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LENNON AND LINDEN BY 300 PM EST...
  SWARTZ CREEK AND HOLLY BY 305 PM EST...
  GRAND BLANC AND FLINT BY 310 PM EST...
  GOODRICH AND DAVISON BY 315 PM EST...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

BEHNKE
Special weather statement, Nov 17, 3:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
335 PM EST SUN NOV 17 2013

MIZ047-048-053-060-172130-
BAY-MIDLAND-SAGINAW-SHIAWASSEE-
335 PM EST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 331 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF
COLEMAN TO 48 MILES SOUTHWEST OF COLEMAN TO 54 MILES WEST OF
LAINGSBURG...MOVING EAST AT 60 MPH.

WINDS UP TO 60 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  COLEMAN AND PLEASANT VALLEY BY 405 PM EST...
  EDENVILLE AND SANFORD BY 415 PM EST...
  MIDLAND AND MARION SPRINGS BY 420 PM EST...
  LAINGSBURG BY 425 PM EST...
  AUBURN AND HENDERSON BY 430 PM EST...

GUSTY WINDS MAY CAUSE BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SF
Special weather statement, Nov 17, 4:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EST SUN NOV 17 2013

MIZ068-075-172200-
LIVINGSTON-WASHTENAW-
400 PM EST SUN NOV 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 357 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 50 MILES WEST OF
FOWLERVILLE TO 49 MILES WEST OF MANCHESTER...MOVING EAST AT 65 MPH.

WINDS UP TO 60 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MANCHESTER AND GREGORY AT 440 PM EST...
  FOWLERVILLE AND CHELSEA AT 445 PM EST...
  OAK GROVE AND PINCKNEY AT 450 PM EST...
  WHITMORE LAKE AND SALINE AT 455 PM EST...
  HARTLAND AND ANN ARBOR AT 500 PM EST...

GUSTY WINDS MAY CAUSE BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SF

The radar

The Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 17 high wind, 1 hail. Local standard time, as filed.

High Wind, Midland

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Midland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Bay

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Bay forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Huron

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Huron forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Saginaw forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Tuscola forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Sanilac forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Shiawassee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

High Wind, Genesee

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Lapeer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
St. Clair forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Livingston

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Oakland

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Oakland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.0 million
Reported by
ASOS
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Macomb forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Washtenaw forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Wayne

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.0 million
Reported by
ASOS
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Lenawee

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Lenawee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
ASOS
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Monroe

When
November 17, 4:00 PM EST to November 18, 12:00 AM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2.0 million
Reported by
ASOS
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Thunderstorm Wind, Midland

When
November 17, 4:30 PM EST
Where
Midland County, Midland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.620, -84.230

Dispatched reported multiple tree downs throughout Midland County.

Thunderstorm Wind, Midland

When
November 17, 4:30 PM EST
Where
Midland County, 1.65 mi ESE of Midland Barstow Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.660, -84.240

A Kohls sign was reported blown down, as well as damage to a gas station awning.

Thunderstorm Wind, Midland

When
November 17, 4:33 PM EST
Where
Midland County, 3.57 mi E of Midland Barstow Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.680, -84.200

Trees were reported down.

Thunderstorm Wind, Bay

When
November 17, 4:45 PM EST
Where
Bay County, 3.76 mi SSW of Pinconning
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.800, -84.000

An outbuilding was reported destroyed.

Thunderstorm Wind, Shiawassee

When
November 17, 4:55 PM EST
Where
Shiawassee County, 1.38 mi N of Perry
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -84.220

A spotter estimated a 60 mph thunderstorm wind gust.

Hail, Shiawassee

When
November 17, 4:55 PM EST
Where
Shiawassee County, 1.38 mi N of Perry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.840, -84.220

Thunderstorm Wind, Shiawassee

When
November 17, 4:59 PM EST
Where
Shiawassee County, 1.47 mi NNE of Morrice
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.850, -84.170

Numerous trees reported down.

Thunderstorm Wind, Saginaw

When
November 17, 5:05 PM EST
Where
Saginaw County, Saginaw
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -83.970

A power pole was reported down.

Thunderstorm Wind, Livingston

When
November 17, 5:12 PM EST
Where
Livingston County, 0.69 mi S of Fowlerville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.660, -84.070

Multiple trees reported down.

Thunderstorm Wind, Lenawee

When
November 17, 5:20 PM EST
Where
Lenawee County, 0.86 mi NW of Tecumseh
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -83.940

A 4 inch diameter tree was reported down.

Thunderstorm Wind, Genesee

When
November 17, 5:21 PM EST
Where
Genesee County, 1.66 mi ENE of Flint Daltons Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.060, -83.750

Several trees were reported blown down.

Thunderstorm Wind, Washtenaw

When
November 17, 5:25 PM EST
Where
Washtenaw County, 1.38 mi S of Whitmore Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.400, -83.750

Report of 6 inch diameter tree down, along with multiple power outages.

Thunderstorm Wind, Washtenaw

When
November 17, 5:30 PM EST
Where
Washtenaw County, 2.31 mi NNW of Willow Run
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -83.590

A few 4 to 5 inch diameter trees were reported blown down.

Thunderstorm Wind, Wayne

When
November 17, 5:38 PM EST
Where
Wayne County, 0.69 mi S of Denton
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.520

Thunderstorm Wind, Lapeer

When
November 17, 5:42 PM EST
Where
Lapeer County, 3.1 mi ESE of North Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.220, -83.370

A tree fell onto a house.

Thunderstorm Wind, Genesee

When
November 17, 5:44 PM EST
Where
Genesee County, 1.38 mi S of Brent Creek
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.100, -83.870

A large tree was reported blown down.

Thunderstorm Wind, Monroe

When
November 17, 5:45 PM EST
Where
Monroe County, 0.69 mi S of Ida
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.910, -83.570

Thunderstorm Wind, Monroe

When
November 17, 5:50 PM EST
Where
Monroe County, La Salle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -83.450

Power lines were reported down.

Thunderstorm Wind, Wayne

When
November 17, 5:51 PM EST
Where
Wayne County, 2.31 mi SSW of Inkster
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.250, -83.290

A 10 inch diameter tree was reported down.

Thunderstorm Wind, Oakland

When
November 17, 6:22 PM EST
Where
Oakland County, 1.47 mi NNW of East Highland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.670, -83.580

An NWS employee estimated a 60 mph thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484793, 484794, 484795, 484796, 484797, 484798, 484799, 484800, 484801, 484802, 484803, 484804, 484805, 484806, 484807, 484808, 484809, 484838, 484839, 485032, 484840, 484849, 485033, 484841, 484850, 484842, 484843, 484844, 484845, 484846, 484851, 484847, 484848, 484854, 484855, 484853, 484852.